Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 151, NWS Nashville, TN

May 1, 1997Coffee County, Grundy County, Warren County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 1, 1997, 1:40 AM CDT for Coffee County, Grundy County, Warren County, Tennessee. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 1, 1997, 1:40 AM CDT (06:40 UTC)
Expired
May 1, 1997, 2:15 AM CDT
In force
35 min
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Coffee County, TN, Grundy County, TN, Warren County, TN

What was reported inside it

TimeReportWhereRemark
May 1, 1:48 AM CDTHail 0.75Manchester, TNSheriff's office reported dime size hail in Manchester.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 6.7 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1997-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1997-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 308 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-236 J/kg
Mixed-layer LCL
1685 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
308 m²/s²
0-3 km storm-relative helicity
433 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

366 
WUUS1 KBNA 010644 RRA
SVRBNA
TNC031-177-061-010715-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
140 AM CDT THU MAY 1 1997
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  215 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN MIDDLE TENNESSEE
 
   ...COFFEE COUNTY...SOUTHERN WARREN COUNTY
 
IN SOUTHEAST TENNESSEE
 
   ...NORTHERN GRUNDY COUNTY
 
AT 140 AM CDT A SEVERE THUNDERSTORM WAS INDICATED BY RADAR JUST EAST OF
MANCHESTER MOVING EAST AT 40 MPH. THIS STORM WILL LIKELY PRODUCE
DAMAGING WINDS AS IT MOVES BETWEEN VIOLA AND BEERSHEBA SPRINGS BY 2 AM
CDT.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 7:38 PM CDT, 6 hours 2 minutes earlier.

Area forecast discussion, Apr 30, 7:38 PM CDT, 6 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
737 PM CDT WED APR 30 1997

W/BKN LN OF STG/SVR TSRA MVG EWD THRU KY AND DVLP SW INTO WRN TN AS OF
0030Z...WL NOT RECOMMEND ANY CHGS TO GOING FCST. BLV THAT CURRENT
WORDING WELL HANDLES POSSIBILITY OF SVR TSRA TNGT AS CAP CONTS TO
WEAKEN AS OUTFLOW FM TSRA ACRS WRN KY SPRDS TWD FA.

TROUTMAN

In the hours before

Special weather statement, Apr 30, 11:57 PM CDT, 1 hour 43 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-010600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1157 PM CDT WED APR 30 1997

...THE SEVERE THUNDERSTORM WATCH IS NO LONGER IN EFFECT FOR
STEWART...HOUSTON...BENTON...HUMPHREYS...DECATUR...PERRY AND
MONTGOMERY COUNTIES...

THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR
ROBERTSON...CHEATHAM...DICKSON...HICKMAN...LEWIS...WAYNE...LAWRENCE..
.DAVIDSON...WILLIAMSON...MAURY...GILES...MARSHALL...LINCOLN...MOORE..
.BEDFORD...RUTHERFORD...WILSON...CANNON...SUMNER...TROUSDALE...SMITH.
..DEKALB...PUTNAM...OVERTON...JACKSON...MACON CLAY AND PICKETT
COUNTIES.

TT
Special weather statement, May 1, 12:01 AM CDT, 1 hour 39 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-010600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1157 PM CDT WED APR 30 1997

...THE SEVERE THUNDERSTORM WATCH IS NO LONGER IN EFFECT FOR
STEWART...HOUSTON...BENTON...HUMPHREYS...DECATUR...PERRY AND
MONTGOMERY COUNTIES...

THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 3 AM CDT FOR
ROBERTSON...CHEATHAM...DICKSON...HICKMAN...LEWIS...WAYNE...LAWRENCE..
.DAVIDSON...WILLIAMSON..B.MAURY...GILES...MARSHALL...LINCOLN...MOORE..
.BEDFORD...RUTHERFORD...WILSON...CANNON...SUMNER...TROUSDALE...SMITH.
..DEKALB...PUTNAM...OVERTON...JACKSON...MACON CLAY AND PICKETT
COUNTIES.

TT
Local storm report, May 1, 12:19 AM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1219 AM CDT THU MAY 1 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0905 PM    BUMPUS MILLS              TN   .75 INCH HAIL
04/30/97   STEWART                        REPORTED BY WEATHER SPOTTER

0925 PM    WOODLAWN                  TN   .75 INCH HAIL
04/30/97   MONTGOMERY                     REPORTED BY WEATHER SPOTTER

0933 PM    2S FORT CAMPBELL          TN   .75 INCH HAIL
04/30/97   MONTGOMERY                     REPORTED BY WEATHER SPOTTER

1040 PM    5W ORLINDA                TN   WIND DAMAGE
04/30      ROBERTSON                      TWO TREES OVER POWER LINES
                                          REPORTED BY LOCAL ELECTRIC
                                          COMPANY

TROUTMAN
Local storm report, May 1, 12:20 AM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1219 AM CDT THU MAY 1 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0905 PM    BUMPUS MILLS              TN   .75 INCH HAIL
04/30/97   STEWART                        REPORTED BY WEATHER SPOTTER

0925 PM    WOODLAWN                  TN   .75 INCH HAIL
04/30/97   MONTGOMERY                     REPORTED BY WEATHER SPOTTER

0933 PM    2S FORT CAMPBELL          TN   .75 INCH HAIL
04/30/97   MONTGOMERY                     REPORTED BY WEATHER SPOTTER

1040 PM    5W ORLINDA                TN   WIND DAMAGE
04/30      ROBERTSON                      TWO TREES OVER POWER LINES
                                          REPORTED BY LOCAL ELECTRIC
                                          COMPANY

TROUTMAN

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 8:53 PM CDTSevere Thunderstorm WarningOHXStewart37 min
Apr 30, 9:16 PM CDTSevere Thunderstorm WarningOHXMontgomery44 min
Apr 30, 10:30 PM CDTSevere Thunderstorm WarningOHXRobertson30 min
May 1, 2:00 AM CDTSevere Thunderstorm WarningOHXBledsoe, Sequatchie, Van Buren45 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.